It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Diabetes Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-01-2011, 02:27 PM   #1
Newbie
(female)
 
Join Date: Apr 2010
Location: NC
Posts: 5
SusanF1219 HB User
Exclamation Prednisone and blood sugar

New to this board. Happy New Year!

I've had Type 2 for many years. It's so low to the "border" that it hasn't been that much of a concern for me or my doctor. (A1c's usually run between 5.9-6.2.) This summer I had a spike while in the hospital having a hysterectomy, but it's back down to "normal-to-me" levels.

Just before Christmas, I had a health issue that needed a short 6-day taper of prednisone. She was worried about giving it to me because of the diabetes, but she was hoping to get 2-3 days in me. I checked my levels 3-4 times a day. She didn't want fasting > 180 or anything over 300. The day I started the taper, my BG (non-fasting) was 138. Fasting BG day 2 was 180. The highest it got during day 2 was 265. After that, it was settling back down. I managed to get through the entire 6 days.

A few days later, my health issue was back. (we believe it is autoimmune, but are in the process of figuring it out.) She wanted me to do another 6 days since I tolerated the first round.

Yesterday was Day 1. I had to take all 6 pills at the same time since it was late in the day when I got the script.

This morning, fasting was 215. YIKES! I ate a couple of eggs (no carbs) for breakfast and took my morning dose. A couple of hours later, it was 260. Before lunch it was 186. Good. It's going down. 2nd dose after lunch. Checked it again a couple of hours later.... 285. YIKES again!!

I've had a headache all day. I don't know if that's from the prednisone or the higher blood sugar. My dad, who was my encyclopedia of all things diabetes, passed away a couple of months ago, so I haven't had anyone to call. I'm hoping it will go back down.

I don't want to call the doctor's office if it's not an emergency. Can someone offer some insight to me? Is this "normal" for prednisone? Should I skip taking it tomorrow if my fasting is still up? She wanted me to report in on Monday. Does this sound like something that can wait until then?

Sorry for all the questions. I've just never had to deal with all the checking and the higher numbers.

 
Sponsors Lightbulb
   
Old 01-02-2011, 12:41 PM   #2
Senior Veteran
(female)
 
Join Date: Oct 2001
Location: MA
Posts: 3,555
SamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB UserSamQKitty HB User
Re: Prednisone and blood sugar

I wouldn't skip the prednisone, as you usually do have to taper off...cutting prednisone suddenly can cause some side effects.

I would, however, get some ketone sticks (ketostix is one brand, there are others) and test for ketones if your blood sugar is running over 180. If you don't have ketones, or just mild ketones, then it's not immediately dangerous to run high for a few days. If you're producing moderate to high ketones, however, and your blood sugar is over 250, then it could lead to diabetic ketoacidosis, which is an emergency and you should go to the ER.

If you're going to be needing prednisone again, you might ask your doctor to put you on some insulin to prevent the highs. I would guess that some basal insulin such as Lantus or Levimir, given as soon as you start the prednisone, would help prevent your blood glucose from going so high. Your doctor should be able to figure out how much you'd need. Once your blood sugar is already high from prednisone, it's nearly impossible to get it down, so you definitely want to take the insulin immediately, rather than waiting for your bg's to go high.

Ruth

 
Old 01-05-2011, 05:33 PM   #3
Junior Member
(female)
 
nycdmt1's Avatar
 
Join Date: Jan 2011
Location: Brooklyn, NY
Posts: 26
nycdmt1 HB User
Re: Prednisone and blood sugar

^^ information is slightly off

Ketostix might be a good idea, but typically you're not producing ketones unless you're well over 250mg/dL and you definitely don't fall into DKA from a number of 250mg/dL - if that were the case, I'd be in DKA multiple times a week. you don't need to scare the bejeezus out of her.

to answer the original poster's question - yes, this is very common for prednisone. I'm type 1 and have seen my BGs in the 400s from salumedrol (similar to prednisone) for days. it sucks, but stick to very low carb meals and low stress and it will be over soon. definitely don't stop the prednisone suddenly as that will make your other condition worse. when you can get your Dr on the phone, let her know what's going on and I'm sure she'll prescribe something like Metformin to take with the Prednisone next time.

good luck - you're doing all the right things.

Last edited by nycdmt1; 01-05-2011 at 05:34 PM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
someone PLEASE explain these blood sugar numbers to me! jamie007 Diabetes 26 01-06-2011 09:14 AM
Prednisone and Diabetes purple2067 Diabetes 3 02-02-2010 01:40 PM
Blood glucose can be reduced for Type 2 Diabetics Takecare Diabetes 27 04-30-2008 04:23 PM
Side effect of Prednisone/ daddyo456 Diabetes 2 10-12-2007 05:07 PM
Feeling effects of high blood sugar raf Diabetes 24 07-30-2006 07:42 PM

Tags
methylprednisolone, prednisone



Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 08:18 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!